Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Why does shortness of breath occur after hard exercises ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2007
Answered : 362 Questions
I am 56 male competitive cyclist. I have had shortness breath hours after hard efforts. My race times are 2min. slower than last year. During hard efforts breathing "ok" just down seem to have the strength to go XXXXXXX to that well . Breath problem occur after at night when trying to sleep. Feeling like I can't get enough air. Also often when I first stand up I get dizzy and feel like I'm going to pass out. I cycle/train 250 + mile per week
Posted Mon, 23 Apr 2012 in Lung and Chest disorders
Answered by Dr. Kiran Kumar 39 minutes later

Thanks for your query.

I really appreciate that you have maintained such an endurance level. It is really commendable.

Shortness of Breath on exertion an occur due to three major reasons.

1. Airway disease - Such as Asthma and COAD (Smoking Related). Such condition are usually long standing and have identifiable risk factors.

2. Cardiac - This again is associated with other symptoms such as chest pain, sweating, swelling of legs, difficulty in lying down and so on.

3. Vascular Disease - Pulmonary Embolism can lead to such symptoms as it leads to reduced lung capacity.

The symptoms of dizzyness on standing up is suggestive of Postural Hypotension.

You definitely need a cardio-respiratory evaluation.
ECHO and Spirometry, ECG and X- XXXXXXX will be advisable.

Please consult your physician for the same.

Hope this answers your query.

Please get back if you need any further follow up information.

Thanks and Regards.

Dr Kiran.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor